Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS San Diego, CA

August 30, 2012San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 30, 2012, 12:11 PM PDT for San Diego County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2012, 12:11 PM PDT (19:11 UTC)
Expired
Aug 30, 2012, 12:45 PM PDT
In force
34 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 78 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS56 KSGX 301911
SVRSGX
CAC073-301945-
/O.NEW.KSGX.SV.W.0024.120830T1911Z-120830T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1211 PM PDT THU AUG 30 2012

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 1245 PM PDT

* AT 1203 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF OCOTILLO WELLS...OR 19 MILES SOUTHEAST OF BORREGO
  SPRINGS...AND MOVING NORTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3310 11643 3323 11620 3317 11610 3308 11609
      3290 11611 3289 11618
TIME...MOT...LOC 1911Z 140DEG 6KT 3302 11617

$$

PALMER
2 follow-up statements
108 
WWUS56 KSGX 301933
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1233 PM PDT THU AUG 30 2012

CAC073-301945-
/O.CON.KSGX.SV.W.0024.000000T0000Z-120830T1945Z/
SAN DIEGO CA-
1233 PM PDT THU AUG 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
8 MILES SOUTHWEST OF OCOTILLO WELLS...OR 16 MILES SOUTHEAST OF 
BORREGO SPRINGS...MOVING NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3310 11643 3323 11620 3317 11610 3308 11609
      3290 11611 3289 11618
TIME...MOT...LOC 1932Z 140DEG 6KT 3305 11620

$$

SS
426 
WWUS56 KSGX 301944
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1244 PM PDT THU AUG 30 2012

CAC073-301953-
/O.EXP.KSGX.SV.W.0024.000000T0000Z-120830T1945Z/
SAN DIEGO CA-
1244 PM PDT THU AUG 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 1245 PM PDT...

A STRONG THUNDERSTORM REMAINS IN THE AREA AND THE THREAT OF GUSTY 
WINDS AND MODERATE HAIL CONTINUES.

LAT...LON 3310 11643 3323 11620 3317 11610 3308 11609
      3290 11611 3289 11618
TIME...MOT...LOC 1943Z 140DEG 6KT 3306 11621

$$

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:45 AM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 30, 9:45 AM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT THU AUG 30 2012

.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
THIS EVENING ACROSS PRIMARILY THE MOUNTAINS AND DESERTS...WITH FLASH
FLOODING POSSIBLE TODAY.  THE THREAT OF AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY...MAINLY OVER
THE MOUNTAINS AND DESERTS...AND MAY CONTINUE THROUGH EARLY NEXT
WEEK.  OTHERWISE...SOME LATE NIGHT AND EARLY MORNING PATCHY FOG WILL
BE POSSIBLE ALONG THE COAST...WITH A GRADUAL COOLING TREND
POSSIBLE.  HIGH PRESSURE WILL THEN REBUILD FOR THE WEEKEND AND EARLY
NEXT WEEK...WITH WARMER CONDITIONS DEVELOPING OVER THE INLAND AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
DIGGING ALONG THE WEST COAST THIS MORNING...FORCING THE RIDGE OF
HIGH PRESSURE TO THE EAST.  AS A RESULT...THE UPPER LEVEL FLOW OVER
SOUTHERN CALIFORNIA IS STARTING TO TRANSITION FROM SOUTHEASTERLY AND
SOUTHERLY TO SOUTHWESTERLY.  THE 12Z KNKX SOUNDING SHOWS THIS SWITCH
IN THE UPPER LEVEL WINDS ABOVE 400 MBS.  HOWEVER...THE FLOW IS STILL
SOUTHEASTERLY TO SOUTHERLY BELOW 400 MBS...WITH PRECIPITABLE WATER
VALUES UPWARDS OF 1.65 INCHES THIS MORNING.  DEW POINTS ACROSS THE
SOUTHERN DESERTS HAVE ALSO INCREASED INTO THE UPPER 70S...AHEAD OF A
DISTURBANCE MOVING NORTH ALONG THE COLORADO RIVER.  THERE ARE A FEW
DEBRIS CLOUDS OVER SAN DIEGO AND RIVERSIDE COUNTIES...WHICH MAY BE
PRODUCING A FEW LIGHT SHOWERS.  OTHERWISE...THE ATTENTION WILL TURN
TO THIS AFTERNOON...AS THE THREAT OF SHOWERS AND THUNDERSTORMS
REMAINS OVER THE MOUNTAINS AND DESERTS.  THE BEST INSTABILITY
APPEARS TO BE NORTH AND EAST OF THE WARNING AREA...BUT THERE STILL
SHOULD BE ENOUGH LINGER MOISTURE AND INSTABILITY FOR THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS.  THE MOST UNSTABLE CAPE VALUES RANGE
BETWEEN 2000 AND 3000 J/KG IN THESE AREAS...AND GIVEN THAT THE UPPER
LEVEL WINDS ARE LESS THAN 15 KTS...THINK THAT FLASH FLOODING WILL BE
A THREAT TODAY.  THEREFORE...THE FLASH FLOOD WATCH REMAINS IN EFFECT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
THIS EVENING ACROSS THE MOUNTAINS...DESERTS...AND FAR EASTERN
VALLEYS.  THE THREAT OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...MAINLY OVER THE
MOUNTAINS AND DESERTS.  OTHERWISE...SOME LATE NIGHT AND EARLY
MORNING PATCHY FOG WILL BE POSSIBLE ALONG THE COAST...WITH A GRADUAL
COOLING TREND POSSIBLE.  HIGH PRESSURE WILL THEN REBUILD FOR THE
WEEKEND AND EARLY NEXT WEEK...WITH WARMER CONDITIONS DEVELOPING OVER
THE INLAND AREAS.FOR THE MOUNTAINS AND DESERTS THROUGH THIS EVENING.

THIS TROUGH WILL BE THE DOMINATE FEATURE OVER THE REGION THROUGH
SATURDAY...PLACING SOUTHERN CALIFORNIA BETWEEN THE DRIER AND MORE
STABLE AIR TO THE NORTHWEST AND THE MOIST AND UNSTABLE AIR TO THE
SOUTHEAST.  FOR NOW...THINK THAT THERE MAY BE ENOUGH LINGERING
MOISTURE ON FRIDAY...FOR THE THREAT OF ISOLATED SHOWERS OR
THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS AND HIGH DESERTS.
HOWEVER...REMNANT MOISTURE FROM HURRICANE ILEANA.  AT THIS POINT IN
TIME...THE CURRENT FORECAST INCLUDES A SLIGHT CHANCE OR CHANCE OF
SHOWERS AND THUNDERSTORMS FOR SATURDAY.  HOWEVER...THE LATEST 12Z
NAM SHOWS BETWEEN AN 80 AND 100 PERCENT MOISTURE LAYER NEAR 700
MBS.  THIS WOULD LIKELY MEAN OVERCAST SKIES...AND WITH NO SURFACE
HEATING OR ACTIVE TRIGGER...IT SEEMS UNLIKELY THAT THIS WOULD
HAPPEN.  WILL WAIT THE REST OF THE 12Z MODELS BEFORE MAKING ANY
CHANGES THOUGH.  NEEDLESS TO SAY...SLIGHTLY COOLER CONDITIONS WILL
PREVAIL FOR THE FIRST PART OF THE WEEKEND.

AS FOR THE REMAINDER OF THE HOLIDAY WEEKEND AND WORK WEEK...THE
MODELS CONTINUE TO SHOW THE RIDGE OF HIGH PRESSURE BUILDING BACK
OVER THE REGION.  HOWEVER...THERE ARE SIGNIFICANT DIFFERENCE IN THE
TIMING OF THIS AND PLACEMENT OF THE RIDGE AXIS...WHICH MEANS THE
DIFFERENCE BETWEEN A DRIER FORECAST OR A MORE UNSETTLED FORECAST.
FOR NOW...THE FORECAST HEDGES TOWARDS THE MORE AGGRESSIVE 12Z GFS
MODEL...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
OVER THE MOUNTAINS AND DESERTS...BUT THERE IS SOME
UNCERTAINTY...GIVE THAT THE 00Z ECMWF SHOWS THAT DRIER CONDITIONS
WILL LIKELY PREVAIL.  OTHERWISE...JUST EXPECT A GRADUAL WARM UP FOR
THE INLAND AREAS.

&&

.AVIATION...
301555Z...VFR CONDS FORECAST THROUGH THE TAF PERIOD. PATCHY
STRATUS...WITH BASES AROUND 600 FT MSL AND TOPS NEAR 1200 FT
MSL...WILL DEVELOP NEAR THE COAST TONIGHT AND MAY LINGER NEAR KSAN
AND KCRQ EARLY FRI MORNING...AND COULD LOWER VIS TO 2-4 SM BR BTWN
12-14Z FRI. ISOLATED TO SCATTERED SHOWERS AND TSTMS...WITH BASES
NEAR 10K FT MSL AND TOPS NEAR 40K FT MSL...ARE FORECAST FOR THE MTNS
AND DESERTS EARLY THIS AFTERNOON THROUGH THIS EVENING. GUSTY SURFACE
WINDS AND LOWERED VIS ARE POSSIBLE NEAR STORMS.

&&

.MARINE...
AN ENHANCED SOUTHERLY SWELL CREATING A TOTAL WAVE HEIGHT OF 5-6 FT
AND A PERIOD OF 17-19 SEC WILL ARRIVE TO OUR COASTAL WATERS
TOMORROW...WITH THE TOTAL WAVE HEIGHT AND PERIOD LOWERING TO AROUND
4-5 FT/15 SEC BY THE END OF THE HOLIDAY WEEKEND. THIS WILL GENERATE
SURF HEIGHTS UP TO 10 FT THIS WEEKEND...ESPECIALLY ALONG SOUTHERLY
FACING BEACHES. A HIGH SURF ADVISORY WAS ISSUED FOR THE SAN DIEGO
AND ORANGE COUNTY COASTS...EFFECTIVE 3 AM FRIDAY THROUGH 6 PM
SUNDAY...AND MAY BE EXTENDED THROUGH LABOR DAY DUE TO A CONTINUED
HIGHER SWELL FROM WHAT IS NOW HURRICANE ILEANA. SEE LAXCFWSGX FOR
DETAILS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     HIGH SURF ADVISORY FROM 3 AM FRIDAY TO 6 PM PDT SUNDAY FOR THE
     ORANGE COUNTY AND SAN DIEGO COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...JJT
Hazardous weather outlook, Aug 30, 4:04 AM PDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
404 AM PDT THU AUG 30 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-302300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
404 AM PDT THU AUG 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH EARLY
EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE THIS
AFTERNOON AND EARLY EVENING. STRONG WIND GUSTS AND HAIL WILL ALSO BE
POSSIBLE. LIGHTNING FROM THUNDERSTORMS HAVE THE POTENTIAL TO START
FIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND HIGH DESERTS
EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS. FOR
FRIDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH
FLOODING IS MINIMAL.

HIGH SURF WITH VERY STRONG RIP CURRENTS AND MODERATE BEACH EROSION
FROM EARLY FRIDAY MORNING THROUGH THE WEEKEND ALONG SOUTH FACING
SHORES OF THE ORANGE AND SAN DIEGO COUNTY BEACHES. SURF HEIGHTS
EXPECTED TO PEAK AT 6 TO 10 FEET SATURDAY AND SUNDAY WITH HIGHER
SETS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:47 PM PDTHigh Surf AdvisorySGXSan Diego4 days
Aug 30, 3:18 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego16 hr
Aug 30, 11:57 AM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Aug 30, 12:04 PM PDTAreal Flood AdvisorySGXSan Diego116 min
Aug 30, 12:11 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 30, 12:18 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min
Aug 30, 12:45 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 30, 12:50 PM PDTSpecial Weather StatementSGXSan Diego55 min
Aug 30, 1:05 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 30, 1:30 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino, San Diego3 hr
Aug 30, 1:52 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino53 min
Aug 30, 1:58 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 30, 2:31 PM PDTFlash Flood WarningSGXRiverside119 min
Aug 30, 2:38 PM PDTAreal Flood AdvisorySGXSan Bernardino40 min
Aug 30, 2:45 PM PDTSevere Thunderstorm WarningSGXRiverside60 min
Aug 30, 3:10 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.